Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 308, NWS Des Moines, IA

July 24, 2001Black Hawk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 24, 2001, 4:12 PM CDT for Black Hawk County, Iowa. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 24, 2001, 4:12 PM CDT (21:12 UTC)
Expired
Jul 24, 2001, 4:35 PM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Black Hawk County, IA

What was reported inside it

TimeReportWhereRemark
Jul 24, 4:13 PM CDTThunderstorm Wind 57 EElk Run Hgts, IA
Jul 24, 4:20 PM CDTThunderstorm Wind 69 EWaterloo, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1086 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 242112
SVRDSM

IAC013-242135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT TUE JUL 24 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BLACK HAWK COUNTY IN NORTHEAST IOWA
  THIS INCLUDES THE CITY OF WATERLOO

* UNTIL 435 PM CDT

* AT 411 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF EVANSDALE...OR ABOUT 10 MILES
  EAST OF WATERLOO...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
IN RURAL EASTERN BLACK HAWK COUNTY AROUND 420 PM

OTHER WARNING LOCATIONS INCLUDE LA PORTE CITY

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4262 9238 4231 9238 4231 9206 4264 9207

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 24, 3:00 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT TUE JUL 24 2001

CHALLENGES FOR THIS FORECAST PRIMARILY IN FIRST PERIOD WITH COMPACT
SYSTEM MOVING ACRS THE CWA.  CURREN

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:09 PM CDTSevere Thunderstorm WarningDMXStory41 min
Jul 24, 4:18 PM CDTSevere Thunderstorm WarningDMXPolk47 min
Jul 24, 4:38 PM CDTTornado WarningDMXPolk32 min
Jul 24, 5:24 PM CDTSevere Thunderstorm WarningDMXWarren31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.